Jun 19, 2007
I have started meds 3 months ago with a VL 75000 and CD4 at 50. My combo is Kaletra twice daily and Truvada and I am now taking Bactrim as well. But I found some discussion about lipoatrophy cause by Protease inhibitor like Kaletra/Ritonavir.
So thinking to change meds to TDF+3TC+EFV(400mg low dose) or TDF + 3TC + ATV + RTV to avoid changing my body.
Am I right?
Response from Dr. Henry
A recent ACTG study found that there was as much body fat problems (if not more ) with efavirenz and Kaletra (rate depends alot on background nukes--rates are lower when using tenofovir instead of AZT or D4T) so switching to efavirenz won't necessarily result in a better body fat outcome (more data still needed). Atazanavir generally has less effect on blood lipid levels than Kaletra but the relative effect on body fat when using tenofovir + 3TC or FTC as the nuke backbone is less well delineated. Most patients I have on Kaletra using either abacavir or teneofovir + either 3TC or FTC haven't not been experiencing much in the way of excessive body fat problems during their first years on treatment other than general weight gain which is seen with most effective therapies. KH
Neuro Effects - Fat changes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.